Alert archive / Kentucky / Flash Flood Warnings in 2010

Flash Flood Warning 55, NWS Jackson, KY

August 4, 2010Floyd County, Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 4, 2010, 2:48 PM EDT for Floyd County, Pike County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2010, 2:48 PM EDT (18:48 UTC)
Expired
Aug 4, 2010, 8:20 PM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Floyd County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2520 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 1:21 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 4, 1:21 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
121 PM EDT WED AUG 4 2010

.SHORT TERM.../THE REST OF TODAY/

AN UPPER LEVEL RIDGE OVER THE SOUTHERN PLANS AND EXTENDING INTO THE
SOUTHEASTERN SATES AND APPALACHIANS REMAINS IN PLACE. A WARM AND
HUMID AIRMASS IS IN PLACE. 850 MB TEMPS ARE ON THE ORDER OF 22C TO
23C ACROSS THE REGION...WITH 700 MB TEMPS OF ABOUT 11C TO 12C. 400
TO 500 MB TEMPS ARE ALSO WARM AND SHOULD SERVE TO HELP CAP CONVECTION
LATER TODAY. UPPER LEVEL FORCING WILL BE RELATIVELY WEAK TODAY...THOUGH
HEIGHTS ARE FORECAST TO FALL SLIGHTLY...ESPECIALLY LATER IN THE DAY.
AN OLD OUTFLOW BOUNDARY IN THE VICINITY OF THE TUG FORK COULD HELP TO
TRIGGER CONVECTION THIS AFTERNOON...WITH ANOTHER OUTFLOW NOW IN IN
POSSIBLY LEADING TO ADDITIONAL CONVECTION AND OUTFLOWS NEARING THE NW
COUNTIES BY THIS EVENING. IF THAT WERE TO OCCUR...SOME OF THE EVENING
STORMS ASSOCIATED WITH IT COULD PRODUCE GUSTY WINDS. NONETHELESS...CU
SHOULD CONTINUE TO FORM IN THE SOUTH AND EAST INTO THE AFTERNOON...
WITH THE CHANCE FOR AN ISOLATED SHOWER BEING HIGHER THAN EXPERIENCING
ANY THUNDER DUE TO THE RELATIVELY WARM MID LEVELS.

FOR NOW...OPTED TO KEEP THE FORECAST CLOSE TO THE PREVIOUS
FORECAST...THOUGH RAISED MAX T A DEGREE OR SO IN A FEW SPOTS BASED
ON TEMP TREND SO FAR TODAY. SW LOCATIONS SUCH AS SME AND EKQ COULD
NEAR THE 100 DEGREE MARK FOR MAX TEMPS. HEAT INDICES WILL BE MOST
WIDESPREAD AROUND 105 OR HIGHER IN THE EXCESSIVE HEAT WARNING
AREA...WITH HEAT INDEX VALUES GENERALLY 100 TO 105 IN THE ADVISORY
AREA. A FEW OF THE NORMALLY WARMER EASTERN VALLEY LOCATIONS COULD
EXPERIENCE HEAT INDEX VALUES BRIEFLY GOING ABOVE 105.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH FRIDAY/

ELEVATED MOISTURE AND DEBRIS CLOUDS FROM AN MCS OVER THE MIDWEST ON
TUESDAY NIGHT WERE MOVING OVER THE NORTHEASTERN PORTION OF THE
FORECAST AREA OVERNIGHT...EVEN RESULTING IN A FEW SHOWERS. THE
GREATEST MID LEVEL MOISTURE WILL CONTINUE OVER OUR NORTHEAST COUNTIES
TODAY...POSSIBLY HELPING IN THE MAINTENANCE OF DEEP MOIST CONVECTIVE
CURRENTS...AND HAVE USED A SLIGHTLY HIGHER POP IN THAT AREA TODAY.
EVEN SO...POPS WILL ONLY IN BE IN THE 20-30 PERCENT RANGE ACROSS THE
AREA FOR TODAY. THE COLD FRONT APPROACHING THE OHIO RIVER BY THIS
EVENING WILL ALSO PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT...AND
HAVE USED A POP MAX OF 30-40 PERCENT THIS EVENING AS CONVECTION STILL
WORKS OFF OF THE HIGH HEAT AND HUMIDITY BUILT DURING THE DAY.

THE COLD FRONT IS EXPECTED TO SLOWLY MOVE SOUTHEAST INTO THE FORECAST
AREA ON THURSDAY...AND OUR BEST CHANCE OF PRECIP WILL BE WITH MAX
HEATING WITH THE FRONT ENTERING THE FORECAST AREA ON THURSDAY. POPS
WILL DROP OFF THURSDAY NIGHT AS THE FRONT MAKES ITS WAY TO OUR
SOUTH...WITH ONLY A SLIGHT CHANCE REMAINING OVER MOST OF THE AREA
EARLY ON FRIDAY BEFORE DRIER AIR SLOWLY ADVANCES IN FROM THE NORTH.

WITH AMPLE INSTABILITY AND MODEST FLOW ALOFT EXPECTED...STORMS COULD
PRODUCE STRONG WINDS. STRONG HEATING WILL ALSO CONTRIBUTE TO FAIRLY
HIGH BASES...CLIMATOLOGICALLY SPEAKING...AND THE RESULTING INVERTED V
SOUNDINGS WOULD ALSO SUPPORT STRONG DOWNDRAFTS LEADING TO STRONG
WINDS. THREAT CAN NOT BE RULED OUT TODAY...BUT IS GREATEST ON
THURSDAY.

THE HEAT WILL CONTINUE TO BE A CONCERN...ESPECIALLY TODAY. HAVE GOOD
CONFIDENCE THAT WE WILL REACH HEAT ADVISORY CRITERIA. HEAT WARNING
CRITERIA IS A BIT MORE UNCERTAIN...FOR BOTH THE MAX HEAT INDEX OF 105
AND THE 48 HOUR MIN REQUIREMENT OF AT LEAST 73. AT LEAST A FEW PLACES
COULD SEE IT...AND WITH AN INHERITED HEAT WARNING IN OUR WESTERN
COUNTIES...HAVE LEFT IT IN PLACE...WITH ADVISORY ELSEWHERE.

IN TERMS OF MOS TEMP DISCREPANCIES FOR THURSDAY AND FRIDAY...HAVE
SIDED CLOSEST TO THE COOLER WRF METMOS WHICH HAS BEEN PERFORMING
BETTER RECENTLY.

.LONG TERM.../FRIDAY NIGHT THROUGH TUESDAY/

EARLY IN THE PERIOD...A TROUGH IS EXPECTED ACROSS THE GREAT LAKES
AND NORTHEASTERN STATES...WITH ANOTHER TROUGH ALONG THE WEST COAST
OF THE CONUS AND RIDGING IN BETWEEN FROM THE SOUTHERN PLAINS NORTH
THROUGH THE ROCKIES AND INTO THE CANADIAN PLAINS. AT THE SFC...HIGH
PRESSURE WILL INITIALLY SHIFT FROM THE NORTHERN PLAINS EAST INTO THE
SOUTHERN GREAT LAKES AND NORTHERN OH VALLEY. OVER TIME...THE UPPER
RIDGE WILL BEGIN TO REASSERT ITSELF ACROSS THE TN VALLEY AND
SOUTHEASTERN STATES AS THE TROUGH BEGINS TO LIFT OUT OF THE
NORTHEASTERN US AND GREAT LAKES WITH THE CENTER OF THE RIDGE
FORECAST TO BE OVER THE MS VALLEY BY LATE SUN AND REMAINING IN
NEARLY THE SAME POSITION...THOUGH POSSIBLY RETROGRADING A BIT WEST
THROUGH THE END OF THE PERIOD.

SFC HIGH PRESSURE AND GRADUALLY RISING HEIGHTS AS UPPER LEVEL
RIDGING BUILDS BACK IN SHOULD BRING DRY WEATHER FROM FRI NIGHT
THROUGH AT LEAST MON. INITIALLY TEMPERATURES ARE EXPECTED TO BE NEAR
OR JUST BELOW NORMAL...BUT AS THE RIDGE BEGINS TO REASSERT
ITSELF...RETURN FLOW WILL LEAD TO MODERATING TEMPS. AT THIS
POINT...EXPECT THE TEMPS TO POSSIBLY BE NEAR THE WARMEST THEY HAVE
BEEN SO FAR UP TO THIS POINT BY MON OR TUE. HOWEVER...SINCE MEX
GUIDANCE HAS CONSISTENTLY BEEN TOO WARM MUCH OF THE SUMMER...STAYED
CLOSER TO 0Z MEX ENSEMBLE MEAN AND HPC GUIDANCE MAX TEMPS FOR SUN
THROUGH TUE. LATE IN THE PERIOD...IT APPEARS THAT A FEW DISTURBANCES
SHOULD BE ROUNDING OVER THE RIDGE AND MAY TRACK FAR ENOUGH SOUTH TO
BRING THE THREAT FOR MCS OR AT LEAST DIURNALLY DRIVEN CONVECTION BY
MON NIGHT OR TUE.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO BRING VFR
THROUGH MUCH OF THE PERIOD. ISOLATED TO SCATTERED CONVECTION SHOULD
DEVELOP OVER THE NORTHERN AND SOUTHEASTERN COUNTIES THROUGH THIS
EVENING. AN OUTFLOW BOUNDARY APPROACHING FROM THE N COULD LEAD TO A
BIT GREATER COVERAGE OF CONVECTION 20Z TO 00Z ACROSS THE NORTHERN AND
EASTERN SECTIONS...GRADUALLY TRANSITIONING SOUTH OF THE AREA
OVERNIGHT. ADDITIONAL AT LEAST SCATTERED CONVECTION SHOULD DEVELOP ON
THU AS DAYTIME HEATING COMBINES WITH A COLD FRONT MOVING ACROSS THE
REGION. THUNDERSTORMS THROUGH THE PERIOD COULD BRING BRIEF LOCALIZED
IFR OR LOWER CONDITIONS...HOWEVER...HAVE HANDLED THIS WITH JUST A
VCTS FOR NOW AS CONFIDENCE IN TIMING AND COVERAGE IS NOT ALL THAT HIGH.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR KYZ052-060-088-104-
106>110-112-113-115-117>120.

EXCESSIVE HEAT WARNING UNTIL 7 PM EDT THIS EVENING FOR KYZ044-
050-051-058-059-068-069-079-080-083>087-111-114-116.

&&

SHORT TERM...HAL/JP
LONG TERM....JP
AVIATION...JP
Hazardous weather outlook, Aug 4, 12:00 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1200 PM EDT WED AUG 4 2010

KYZ058-059-068-069-079-080-083>087-111-114-116-051100-
ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
WHITLEY-KNOX-BELL-LEE-OWSLEY-CLAY-
1200 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 90S...WITH A MAXIMUM
HEAT INDEX AROUND 106. THUNDERSTORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY...AND ALSO
MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS ON THURSDAY INTO
THURSDAY NIGHT MAY CONTAIN STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE ASKED TO PROVIDE REPORTS ON THURSDAY.

KYZ060-088-106>110-112-113-115-117>120-051100-
MENIFEE-HARLAN-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-BREATHITT-KNOTT-
PERRY-LESLIE-LETCHER-MARTIN-PIKE-
1200 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH TEMPERATURES WILL BE IN THE LOWER TO MID 90S TODAY IN MOST
LOCATIONS...WITH A HEAT INDEX OF 100 TO 105. THUNDERSTORMS WILL BE
POSSIBLE. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY...AND ALSO
MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS ON THURSDAY INTO
THURSDAY NIGHT MAY CONTAIN STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE ASKED TO PROVIDE REPORTS ON THURSDAY.

KYZ044-050-051-051100-
FLEMING-MONTGOMERY-BATH-
1200 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 90S TODAY...WITH A
HEAT INDEX AROUND 105. THUNDERSTORMS WILL BE POSSIBLE. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT...AND ALSO
MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS ON THURSDAY AND THURSDAY
NIGHT MAY CONTAIN STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE ASKED TO PROVIDE REPORTS ON THURSDAY.

KYZ052-104-051100-
ROWAN-ELLIOTT-
1200 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH TEMPERATURES WILL BE IN THE LOWER TO MID 90S TODAY...WITH A HEAT
INDEX OF 100 TO 105. THUNDERSTORMS WILL BE POSSIBLE. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT...AND ALSO
MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS ON THURSDAY AND THURSDAY
NIGHT MAY CONTAIN STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE ASKED TO PROVIDE REPORTS ON THURSDAY.

HAL/JP

In the hours before

Special weather statement, Aug 4, 2:24 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
224 PM EDT WED AUG 4 2010

KYZ120-041900-
PIKE-
224 PM EDT WED AUG 4 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 300
PM EDT WEDNESDAY AFTERNOON...

   NORTHERN PIKE.

AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GULNARE...OR 9
MILES NORTH OF PIKEVILLE...MOVING EAST AT 15 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:28 PM EDTSevere Thunderstorm WarningJKLPike32 min
Aug 4, 2:29 PM EDTAreal Flood AdvisoryJKLPike6 hr
Aug 4, 3:15 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike33 min
Aug 4, 3:54 PM EDTSevere Thunderstorm WarningJKLBreathitt, Owsley, Perry41 min
Aug 4, 4:31 PM EDTSevere Thunderstorm WarningJKLElliott, Rowan29 min
Aug 4, 4:39 PM EDTSevere Thunderstorm WarningJKLClay, Leslie, Perry36 min
Aug 4, 4:58 PM EDTSevere Thunderstorm WarningJKLElliott, Morgan, Rowan32 min
Aug 4, 5:10 PM EDTSevere Thunderstorm WarningJKLKnott, Perry35 min
Aug 4, 5:23 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Leslie29 min
Aug 4, 5:30 PM EDTTornado WarningJKLElliott, Morgan18 min
Aug 4, 6:10 PM EDTSevere Thunderstorm WarningJKLPike50 min
Aug 4, 6:43 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan, Rowan47 min

Nearby

Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.